×

zbMATH — the first resource for mathematics

Solution method for the transformed time-dependent Michaelis-Menten enzymatic reaction model. (English) Zbl 1331.92061
Summary: The dynamic form of the Michaelis-Menten enzymatic reaction equations provides a time-dependent model in which a substrate S reacts with an enzyme E to form a complex C which is in turn converted into a product P and the enzyme E. In the recent paper [the second and the third author, J. Math. Chem. 52, No. 1, 222–230 (2014; Zbl 1311.92072)], it was shown that this system of four nonlinear equations can be reduced to a single nonlinear differential equation, which is simpler to solve numerically than the system of four equations. Qualitative properties of solutions were discussed, and stability results were given. In the present paper, we apply the optimal homotopy analysis method to the solution of this problem in order to obtain quantitative results. To do so, we transform the governing equation into a form that is more amenable to analysis. From the homotopy solutions, we are then able to study the effects of the model parameters on the solutions to the dynamic Michaelis-Menten enzymatic reaction equations. The results demonstrate the accuracy and efficiency of the approach, with residual errors of \(10^{-6}\)–\(10^{-10}\) by considering relatively few iterations of the method. Therefore, the optimal homotopy analysis method is shown to be a rather useful tool for constructing analytical solutions to the dynamic Michaelis-Menten enzymatic reaction equations.

MSC:
92C45 Kinetics in biochemical problems (pharmacokinetics, enzyme kinetics, etc.)
Software:
BVPh
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Michaelis, L; Menten, ML, Die kinetik der invertinwirkung, Biochem. Z, 49, 333-369, (1913)
[2] Frenzen, CL; Maini, PK, Enzyme kinetics for two-step enzymic reaction with comparable initial enzyme-substrate ratios, J. Math. Biol., 26, 689-703, (1988) · Zbl 0714.92006
[3] Schnell, S; Mendoza, C, Closed form solution for time-dependent enzyme kinetics, J. Theor. Biol., 187, 207-212, (1997)
[4] Tzafriri, AR, Michaelis-Menten kinetics at high enzyme concentrations, Bull. Math. Biol., 65, 1111-1129, (2003) · Zbl 1334.92185
[5] Tzafriri, AR; Edelman, ER, The total quasi-steady state approximation is valid for reversible enzyme kinetics, J. Theor. Biol., 226, 303-313, (2004)
[6] Golicnik, M, Explicit reformulations of time-dependent solution for a Michaelis-Menten enzyme reaction model, Anal. Biochem., 406, 94-96, (2010)
[7] Golicnik, M, Explicit analytic approximations for time-dependent solutions of the generalized integrated Michaelis-Menten equation, Anal. Biochem., 411, 303-305, (2011)
[8] Abu-Reesh, IM, Optimal design of continuously stirred membrane reactors in series using Michaelis-Menten kinetics with competitive product inhibition: theoretical analysis, Desalination, 180, 119-132, (2005)
[9] Uma Maheswari, M; Rajendran, L, Analytical solution of non-linear enzyme reaction equations arising in mathematical chemistry, J. Math. Chem., 49, 1713-1726, (2011) · Zbl 1303.92154
[10] Vogt, D, On approximate analytical solutions of differential equations in enzyme kinetics using homotopy perturbation method, J. Math. Chem., 51, 826-842, (2013) · Zbl 1402.92225
[11] Liang, S; Jeffrey, DJ, Comparison of homotopy analysis method and homotopy perturbation method through an evolution equation, Commun. Nonlinear Sci. Numer. Simul., 14, 4057-4064, (2009) · Zbl 1221.65281
[12] Turkyilmazoglu, M, Some issues on HPM and HAM methods: a convergence scheme, Math. Comput. Model., 53, 1929-1936, (2011) · Zbl 1219.65083
[13] S. Shateyi, S. S. Motsa, Y. Khan, A new piecewise spectral homotopy analysis of the Michaelis-Menten enzymatic reactions model. Numer. Algorithms 66, 495-510 (2014) · Zbl 1296.65099
[14] Mallory, K; Gorder, RA, A transformed time-dependent Michaelis-Menten enzymatic reaction model and its asymptotic stability, J. Math. Chem., 52, 222-230, (2014) · Zbl 1311.92072
[15] S.J. Liao, On the proposed homotopy analysis techniques for nonlinear problems and its application, Shanghai Jiao Tong University Shanghai, China (1992) · Zbl 1331.70041
[16] Liao, SJ; Tan, Y, A general approach to obtain series solutions of nonlinear differential equations, Stud. Appl. Math., 119, 297-354, (2007)
[17] S.J. Liao, Homotopy Analysis Method in Nonlinear Differential Equations (Springer, Berlin, 2012) · Zbl 1253.35001
[18] Liao, SJ, A kind of approximate solution technique which does not depend upon small parameters II, Int. J. Non-Linear Mech., 32, 815-822, (1997) · Zbl 1031.76542
[19] S.J. Liao, Beyond Perturbation Introduction to the Homotopy Analysis Method (Chapman & Hall, London, 2003) · Zbl 1051.76001
[20] Tabushita, K; Yamashita, M; Tsuboi, K, An analytic solution of projectile motion with the quadratic resistance law using the homotopy analysis method, J. Phys. A Math. Theor., 40, 84030-8416, (2007) · Zbl 1331.70041
[21] Abbasbandy, S, The application of homotopy analysis method to nonlinear equations arising in heat transfer, Phys. Lett. A, 360, 109-113, (2006) · Zbl 1236.80010
[22] Abbasbandy, S, Homotopy analysis method for heat radiation equations, Int. Commun. Heat Mass Transf., 34, 380-387, (2007)
[23] Liao, SJ; Su, J; Chwang, AT, Series solutions for a nonlinear model of combined convective and radiative cooling of a spherical body, Int. J. Heat Mass Transf., 49, 2437-2445, (2006) · Zbl 1189.76549
[24] Liao, SJ; Campo, A, Analytic solutions of the temperature distribution in Blasius viscous flow problems, J. Fluid Mech., 453, 411-425, (2002) · Zbl 1007.76014
[25] Liao, SJ, An explicit, totally analytic approximation of Blasius viscous flow problems, Int. J. Non-Linear Mech., 34, 759-778, (1999) · Zbl 1342.74180
[26] Liao, SJ, A uniformly valid analytic solution of 2D viscous flow past a semi-infinite flat plate, J. Fluid Mech., 385, 101-128, (1999) · Zbl 0931.76017
[27] Liao, SJ, On the analytic solution of magnetohydrodynamic flows of non-Newtonian fluids over a stretching sheet, J. Fluid Mech., 488, 189-212, (2003) · Zbl 1063.76671
[28] Akyildiz, FT; Vajravelu, K; Mohapatra, RN; Sweet, E; Gorder, RA, Implicit differential equation arising in the steady flow of a sisko fluid, Appl. Math. Comput., 210, 189-196, (2009) · Zbl 1160.76002
[29] Hang, X; Lin, ZL; Liao, SJ; Wu, JZ; Majdalani, J, Homotopy based solutions of the Navier-Stokes equations for a porous channel with orthogonally moving walls, Phys. Fluids, 22, 053601, (2010) · Zbl 1190.76132
[30] Sajid, M; Hayat, T; Asghar, S, Comparison between the HAM and HPM solutions of thin film flows of non-Newtonian fluids on a moving belt, Nonlinear Dyn., 50, 27-35, (2007) · Zbl 1181.76031
[31] Hayat, T; Sajid, M, On analytic solution for thin film flow of a fourth grade fluid down a vertical cylinder, Phys. Lett. A, 361, 316-322, (2007) · Zbl 1170.76307
[32] Turkyilmazoglu, M, Purely analytic solutions of the compressible boundary layer flow due to a porous rotating disk with heat transfer, Phys. Fluids, 21, 106104, (2009) · Zbl 1183.76529
[33] Abbasbandy, S; Zakaria, FS, Soliton solutions for the fifth-order KdV equation with the homotopy analysis method, Nonlinear Dyn., 51, 83-87, (2008) · Zbl 1170.76317
[34] Wu, W; Liao, SJ, Solving solitary waves with discontinuity by means of the homotopy analysis method, Chaos Solitons Fractals, 26, 177-185, (2005) · Zbl 1071.76009
[35] Sweet, E; Gorder, RA, Analytical solutions to a generalized drinfel’d-Sokolov equation related to DSSH and kdv6, Appl. Math. Comput., 216, 2783-2791, (2010) · Zbl 1195.35271
[36] Wu, Y; Wang, C; Liao, SJ, Solving the one-loop soliton solution of the Vakhnenko equation by means of the homotopy analysis method, Chaos Solitons Fractals, 23, 1733-1740, (2005) · Zbl 1069.35060
[37] Cheng, J; Liao, SJ; Mohapatra, RN; Vajravelu, K, Series solutions of nano-boundary-layer flows by means of the homotopy analysis method, J. Math. Anal. Appl., 343, 233-245, (2008) · Zbl 1135.76016
[38] Gorder, RA; Sweet, E; Vajravelu, K, Nano boundary layers over stretching surfaces, Commun. Nonlinear Sci. Numer. Simul., 15, 1494-1500, (2010) · Zbl 1221.76024
[39] Bataineh, AS; Noorani, MSM; Hashim, I, Solutions of time-dependent Emden-Fowler type equations by homotopy analysis method, Phys. Lett. A, 371, 72-82, (2007) · Zbl 1209.65104
[40] Bataineh, AS; Noorani, MSM; Hashim, I, Homotopy analysis method for singular IVPs of Emden-Fowler type, Commun. Nonlinear Sci. Numer. Simul., 14, 1121-1131, (2009) · Zbl 1221.65197
[41] Gorder, RA; Vajravelu, K, Analytic and numerical solutions to the Lane-Emden equation, Phys. Lett. A, 372, 6060-6065, (2008) · Zbl 1223.85004
[42] Liao, S, A new analytic algorithm of Lane-Emden type equations, Appl. Math. Comput., 142, 1-16, (2003) · Zbl 1022.65078
[43] S.J. Liao, Homotopy Analysis Method in Nonlinear Differential Equations (Springer, Heidelberg, 2012) · Zbl 1253.35001
[44] Gorder, RA; Vajravelu, K, On the selection of auxiliary functions, operators, and convergence control parameters in the application of the homotopy analysis method to nonlinear differential equations: a general approach, Commun. Nonlinear Sci. Numer. Simul., 14, 4078-4089, (2009) · Zbl 1221.65208
[45] Liao, S, An optimal homotopy-analysis approach for strongly nonlinear differential equations, Commun. Nonlinear Sci. Numer. Simul., 15, 2315-2332, (2010)
[46] Gorder, RA, Analytical method for the construction of solutions to the Föppl-von Kármán equations governing deflections of a thin flat plate, Int. J. Non-linear Mech., 47, 1-6, (2012)
[47] Mallory, K; Gorder, RA, Control of error in the homotopy analysis of solutions to the Zakharov system with dissipation, Numer. Algorithms, 64, 633-657, (2013) · Zbl 1283.65090
[48] K. Mallory, R.A. Van Gorder, Optimal homotopy analysis and control of error for solutions to the non-local Whitham equation, Numer. Algorithms (2014). doi:10.1007/s11075-013-9765-0 · Zbl 1299.76025
[49] E. Fehlberg, Low-order classical Runge-Kutta formulas with step size control and their application to some heat transfer problems (NASA Technical Report 315, 1969) · Zbl 1236.80010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.